Alert archive / Washington / Small Craft Advisories in 2021
Small Craft Advisory 233, NWS Seattle, WA
NWS Seattle, WA issued this small craft advisory at Oct 26, 2021, 10:28 PM PDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2021, 10:28 PM PDT (05:28 UTC)
- Expired
- Oct 27, 2021, 8:00 AM PDT
- In force
- 10 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
417 WHUS76 KSEW 270528 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 1028 PM PDT Tue Oct 26 2021 PZZ132-271300- /O.UPG.KSEW.SC.Y.0232.000000T0000Z-211027T1300Z/ /O.NEW.KSEW.GL.W.0072.211027T0528Z-211027T1000Z/ /O.NEW.KSEW.SC.Y.0233.211027T1000Z-211027T1300Z/ East Entrance U.S. Waters Strait Of Juan De Fuca- 1028 PM PDT Tue Oct 26 2021 ...GALE WARNING IN EFFECT UNTIL 3 AM PDT WEDNESDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 6 AM PDT WEDNESDAY... * WHAT...For the Gale Warning, west winds 25 to 35 kt. For the Small Craft Advisory, southwest winds 15 to 25 kt. * WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca. * WHEN...For the Gale Warning, until 3 AM PDT Wednesday. For the Small Craft Advisory, from 3 AM to 6 AM PDT Wednesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ131-271300- /O.UPG.KSEW.SC.Y.0224.000000T0000Z-211027T1300Z/ /O.NEW.KSEW.GL.W.0072.211027T0528Z-211027T1000Z/ /O.NEW.KSEW.SC.Y.0233.211027T1000Z-211027T1300Z/ Central U.S. Waters Strait Of Juan De Fuca- 1028 PM PDT Tue Oct 26 2021 ...GALE WARNING IN EFFECT UNTIL 3 AM PDT WEDNESDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 6 AM PDT WEDNESDAY... * WHAT...For the Gale Warning, west winds 25 to 35 kt. For the Small Craft Advisory, west winds 15 to 25 kt. * WHERE...Central U. S. Waters Strait Of Juan De Fuca. * WHEN...For the Gale Warning, until 3 AM PDT Wednesday. For the Small Craft Advisory, from 3 AM to 6 AM PDT Wednesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ133-271000- /O.NEW.KSEW.SC.Y.0233.211027T0528Z-211027T1000Z/ Northern Inland Waters Including The San Juan Islands- 1028 PM PDT Tue Oct 26 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT WEDNESDAY... * WHAT...Southwest winds 15 to 25 kt. * WHERE...Northern Inland Waters Including The San Juan Islands. * WHEN...Until 3 AM PDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Highest winds will be over the far southwest part. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ150-153-156-170-173-176-271330- /O.CON.KSEW.SC.Y.0231.000000T0000Z-211028T1300Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm- Coastal Waters From Cape Flattery To James Island 10 To 60 Nm- Coastal Waters From James Island To Point Grenville 10 To 60 Nm- Coastal Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm- 1028 PM PDT Tue Oct 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT THURSDAY... * WHAT...Southwest winds 20 to 30 kt and seas 11 to 16 ft at 15 seconds. * WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater out to 60 nm. * WHEN...Until 6 AM PDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ130-271330- /O.CON.KSEW.SC.Y.0231.000000T0000Z-211028T1300Z/ West Entrance U.S. Waters Strait Of Juan De Fuca- 1028 PM PDT Tue Oct 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT THURSDAY... * WHAT...Southwest winds 15 to 25 kt and seas 9 to 13 ft at 15 seconds. * WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca. * WHEN...Until 6 AM PDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ110-271330- /O.CON.KSEW.SC.Y.0224.000000T0000Z-211028T1300Z/ Grays Harbor Bar- 1028 PM PDT Tue Oct 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT THURSDAY... * WHAT...Combined seas 10 to 12 ft tonight building to 12 to 14 ft Wednesday. Bar conditions rough. Maximum ebb currents will occur around 930 AM and 930 PM Wednesday. * WHERE...Grays Harbor Bar. * WHEN...Until 6 AM PDT Thursday. * IMPACTS...Conditions will be hazardous to small craft especially when navigating in or near harbor entrances. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory for rough bar means that wave conditions are expected to be hazardous to small craft in or near harbor entrances. && $$ PZZ135-271300- /O.CON.KSEW.SC.Y.0231.000000T0000Z-211027T1300Z/ Puget Sound and Hood Canal- 1028 PM PDT Tue Oct 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT WEDNESDAY... * WHAT...South winds 15 to 25 kt. * WHERE...Puget Sound and Hood Canal. * WHEN...Until 6 AM PDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
1 follow-up statement
486 WHUS76 KSEW 270943 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 243 AM PDT Wed Oct 27 2021 PZZ132-271045- /O.CAN.KSEW.GL.W.0072.000000T0000Z-211027T1000Z/ /O.CAN.KSEW.SC.Y.0233.211027T1000Z-211027T1300Z/ East Entrance U.S. Waters Strait Of Juan De Fuca- 243 AM PDT Wed Oct 27 2021 ...GALE WARNING IS CANCELLED... ...SMALL CRAFT ADVISORY IS CANCELLED... $$ PZZ131-271500- /O.CAN.KSEW.GL.W.0072.000000T0000Z-211027T1000Z/ /O.EXT.KSEW.SC.Y.0233.211027T1000Z-211027T1500Z/ Central U.S. Waters Strait Of Juan De Fuca- 243 AM PDT Wed Oct 27 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM PDT THIS MORNING... ...GALE WARNING IS CANCELLED... * WHAT...West winds 15 to 25 kt. * WHERE...Central U. S. Waters Strait Of Juan De Fuca. * WHEN...Until 8 AM PDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ135-271045- /O.CAN.KSEW.SC.Y.0231.000000T0000Z-211027T1300Z/ Puget Sound and Hood Canal- 243 AM PDT Wed Oct 27 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ PZZ133-271045- /O.EXP.KSEW.SC.Y.0233.000000T0000Z-211027T1000Z/ Northern Inland Waters Including The San Juan Islands- 243 AM PDT Wed Oct 27 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING... $$ PZZ150-153-156-170-173-176-271745- /O.EXT.KSEW.SC.Y.0231.000000T0000Z-211029T0100Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm- Coastal Waters From Cape Flattery To James Island 10 To 60 Nm- Coastal Waters From James Island To Point Grenville 10 To 60 Nm- Coastal Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm- 243 AM PDT Wed Oct 27 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM PDT THURSDAY... * WHAT...Southeast winds 15 to 30 kt tonight becoming southwest on Thursday and seas 11 to 16 ft at 15 seconds. * WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater out to 60 nm. * WHEN...Until 6 PM PDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ130-271745- /O.EXT.KSEW.SC.Y.0231.000000T0000Z-211029T0100Z/ West Entrance U.S. Waters Strait Of Juan De Fuca- 243 AM PDT Wed Oct 27 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM PDT THURSDAY... * WHAT...Southeast winds 15 to 30 kt tonight and Thursday and seas 8 to 13 ft at 15 seconds. * WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca. * WHEN...Until 6 PM PDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ110-271745- /O.CON.KSEW.SC.Y.0224.000000T0000Z-211028T1300Z/ Grays Harbor Bar- 243 AM PDT Wed Oct 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT THURSDAY... * WHAT...Combined seas 12 to 14 ft. Bar conditions rough. Maximum ebb currents will occur around 930 AM and 930 PM today. * WHERE...Grays Harbor Bar. * WHEN...Until 6 AM PDT Thursday. * IMPACTS...Conditions will be hazardous to small craft especially when navigating in or near harbor entrances. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory for rough bar means that wave conditions are expected to be hazardous to small craft in or near harbor entrances. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Oct 26, 8:34 PM PDT, 1 hour 54 minutes earlier.
Area forecast discussion, Oct 26, 8:34 PM PDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
834 PM PDT Tue Oct 26 2021
.UPDATE...The only notable changes to the forecast this evening
were hydrology and marine related, which can be referenced in the
sections below. The remainder of the forecast is on track
tonight.
An upper level trough continues over the BC Coast this evening ,
with evidence of a closed low embedded within just off the
northern Coast. A frontal system associated with this closed low
continues to push across the W WA this evening, with a plethora of
showers continuing in its vicinity. It also appears a subtle
speed max embedded within the strong mid/upper level westerly
flow is contributing to some enhancement in both coverage and
intensity this evening. Pockets of locally heavy rainfall will be
the main threats tonight, as convective parameters do not really
support a threat for thunderstorms. Activity should decrease in
coverage overnight into Wednesday morning as ridging amplifies
along the West Coast. This would normally be good news to those
in the area who are waiting for a drier period, however, this
will just help aim an upstream atmospheric river right towards
the area, which is likely to begin to affect the area by the
evening.
Previous discussion follows, and the aforementioned updated marine
and hydrology (aviation updated too).
Kovacik
&&
.PREV DISCUSSION... /issued 317 PM PDT Tue Oct 26 2021/
.SYNOPSIS...Showery weather will decrease through Wednesday
morning. Rain - potentially significant for some areas - will
increase Wednesday afternoon and evening as an atmospheric river
sets up over the region. Persistent rain over the region will
continue through Thursday before easing Friday morning. Generally
dry and benign weather is expected for the weekend.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY/...Fairly widespread showers
this afternoon will begin to thin out out this evening. Showers
will linger but remain mostly over the higher terrain into
Wednesday morning. Snow levels will fluctuate dip to around 4500
feet through midday Wednesday so the higher terrain should see
several inches of new snow but the passes will have limited if any
impacts. The breezy conditions along the coast and interior north
of Everett will also ease tonight.
The break in the active weather will be short-lived as rain
associated with an atmospheric river will begin to move into the
area Wednesday afternoon and evening. Ensemble runs continue to
highlight the most likely scenario for the heaviest precipitation,
over the southwest slopes of the Olympic Mountains as well as the
Cascades north of I-90. This more northerly emphasis is supported
by both the ECMWF and Canadian ensemble systems, as well as the
calibrated probabilistic output from the National Blend of Models
and WPC forecasts. While the GFS solutions have consistently
locked onto a more south-oriented solution, this might be an issue
with under-dispersion rather than actual confidence in that
forecast scenario.
Accordingly, the forecast currently reflects
the more northerly emphasis on higher amounts over the Olympics
and North Cascades. The most likely mean-areal precipitation
amounts Wednesday Evening through early Friday morning are: 2.7
inches for the Olympic Mountains, 3.4 inches over the west slopes
of the North Cascades, 3.2 inches over the west slopes of the
Central Cascades and 2.1 inches over the west slopes of the South
Cascades. There still remains uncertainty regarding the specific
timing and location of the heaviest precipitation and there still
could be shifts in the track and timing for the heavy moisture
plume as it streams into the region. Nonetheless, we continue to
expect rises on all area rivers and an increased threat of river
flooding as a result. Please see the Hydrology section for more
information.
Snow levels will rise pretty quickly Wednesday night
to 8000-9000 feet as warm moist air streams into the area -
remaining well above 8000 feet through the period of heaviest
precipitation. Precipitation will diminish Friday as the plume of
deep moisture shifts south and east. The timing of this transition
remains uncertain and could affect the accumulations, especially
over the south Cascades. There is pretty uniform spread in the
three ensemble systems, but there are enough members highlighting
the potential for wet conditions lingering into the afternoon -
that it is worth mentioning. Despite the timing uncertainty, the
overall trend later Friday into early Saturday morning should be
drier, with lingering showers behind the system as it moves out of
the area.
.LONG TERM /SATURDAY THROUGH TUESDAY/...Ensembles continue to
show a drier trend for the weekend with some signal linger in some
of the forecasts over the southern portions of the area, most
likely related to lingering precipitation associated with the
system as it exits the region Saturday morning. Ensemble mean
heights show a ridge settling over the Pacific Northwest Sunday -
indicating pretty good agreement from the ECMWF,CMCE and GEFS
systems. There are some members - roughly 25% - that show the
potential for a system beginning to work into the Eastern Pacific
that would bring some potential for precipitation again to the
coast. More ensemble members pick up on this for Monday with the
mean at least indicating some chance of precipitation for Western
Washington Monday and Tuesday.
&&
.AVIATION...Widespread rain showers continue this evening near
all terminals, with generally MVFR ceilings found within the
heavier rain and VFR elsewhere. Expect rain coverage to decrease
overnight, with somewhat low confidence in how the ceilings will
trend. Recent guidance is suggestive of a VFR dominant ceiling
into Wednesday, but given residual lower level moisture and
continued unsettled conditions, will maintain the trend of
lowering to MVFR into Wednesday for now. Rain associated with an
atmospheric river will bring ceilings down below VFR Wednesday
evening/night. Winds still gusty out of the S around Puget Sound
12-15kts with gusts 25-30kts, elsewhere winds are around 10kts.
Winds will subside back down to around 10-12kts after midnight or
so.
KSEA...Rain likely through midnight, with coverage becoming more
scattered thereafter. Ceilings may remain largely VFR but are
currently expected to drop to MVFR tonight into Wednesday. Winds
gusty through midnight S 12-15kts gusting to 25kts, becoming S
8-10kts.
Kovacik
&&
.MARINE...The only change to the marine forecast this evening was
to issue a small craft advisory for the Central and East Strait
based on current observations and near-term pressure gradients.
Expect these west winds down the Strait to subside towards
daybreak or a few hours before. Elsewhere, elevated winds over the
Coastal Waters and Puget Sound are still expected to ease
overnight into Wednesday, along with the swells (briefly).
Previous discussion follows:
Another system will stall over the area Wednesday night
through Thursday night. This system will provide heavy rain at times
which could reduce visibilities over the area waters including Puget
Sound at times. High pressure building over the waters with low
level offshore flow over the weekend.
Small craft advisory conditions over the waters today with winds
easing tonight into Wednesday. Swell along the coast subsiding to
around 10 feet tonight before building to 12 to 18 feet again
Wednesday and Wednesday night. Seas are expected to ease to below 10
feet by Friday as the system sinks south of the area and high
pressure begins to build in.
Kovacik/Kristell
&&
.HYDROLOGY...Did make an adjustment this evening: Recent
observations along the Skokomish River near Potlatch show the
river flirting with moderate flood stage. Have adjusted the
forecast such that moderate flooding is forecast this evening and
through most of the overnight period before subsiding through the
day Wednesday. The rest of the current hydrology forecast looks
good and follows below.
An atmospheric river pattern will bring high snow
levels and rain, heavy at times, Wednesday night through Thursday
night. There is increasing confidence that the heaviest
accumulations can be expected over the Olympic Mountains and
Cascades - north of I-90. Even so there remains uncertainty with
respect to exact timing, location and amounts which will effect
the response on area rivers.
Moderate flooding is possible on the Skokomish River in Mason
County tonight before receding back to minor flood stage through
Wednesday. It is expected to rise again to moderate levels
Thursday in response to additional rainfall forecast to move into
the area. In addition, other rivers will likely see significant
rises, with a few reaching minor, or possibly moderate flood stage
Thursday night or Friday.
The atmospheric river will sag south and east of the area Friday
with hydrologically significant precipitation ending. Rivers will
continue to run high on Friday then should recede over the
weekend.
Kovacik/Schneider
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch from Thursday afternoon through late Thursday night
for Admiralty Inlet Area-Bellevue and Vicinity-Cascades of
Snohomish and King Counties-Cascades of Whatcom and Skagit
Counties-Central Coast-East Puget Sound Lowlands-Eastern
Strait of Juan de Fuca-Everett and Vicinity-Hood Canal Area-
Lower Chehalis Valley Area-North Coast-Olympics-Seattle and
Vicinity-Western Skagit County-Western Strait of Juan De
Fuca-Western Whatcom County.
PZ...Small Craft Advisory until 6 AM PDT Thursday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm-Grays Harbor Bar-West Entrance U.S.
Waters Strait Of Juan De Fuca.
Small Craft Advisory until 6 AM PDT Wednesday for Central U.S.
Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
Strait Of Juan De Fuca-Puget Sound and Hood Canal.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 6:40 PM PDT | Small Craft Advisory | SEW | 4 hr | |
| Oct 26, 10:28 PM PDT | Gale Warning | SEW | 4 hr |
Nearby
Small Craft Advisories in Washington, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.